Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Combined pills and milk supply

26 May, 2019

Question:

I’m 3 months post partum and have been getting my period every 2 weeks since the initial Lochia stopped. My ob suggested contraceptives to stop this but that reduced my breastmilk supply with my first child. What can I do about this regarding the mikvah? I don’t want to put my child’s nutritional needs above my own.


Answer:

Mazal tov on the recent birth of your baby!

While the average length of postpartum bleeding is 6 weeks, it is normal for it to last longer. It is also normal for the bleeding to stop and start up again.

Please make sure you are eating well and getting rest (as much as possible with a newborn). You need to take care of your body and give yourself time to fully heal. If you haven’t been examined by your doctor, please schedule an appointment to check if there is any other cause for the bleeding.

Remember that not all bleeding will render a woman niddah or invalidate the clean days. If the bleeding is lighter than a flow, it is treated as staining. If this is the case please get back to us with more details so we can give you tips and suggestions how to complete the clean days despite the staining.

Even if you are experiencing a flow, we recommend waiting a few more weeks to see if the bleeding stops, making sure to get adequate rest during that time. If it continues, please discuss with your physician the possibility of using progesterone (not the birth control formulation, the kind that is used to delay menstruation) after finishing the current bleeding episode to delay the next one. This is less likely to affect your breastmilk and might at least give you a month between bleeding episodes rather than two weeks.

If that does not work, then consider the combined contraceptive pill. The combined pill can reduce milk supply. However, if breastfeeding has been well established, this can often be overcome by increasing both the length and frequency of feedings. If you can, it would be best to delay starting the combined pill until your baby is old enough to start supplementing breast milk with solids.

Please feel free to get back to us with any further questions.

B’Hatzlacha!


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.